Advertisement

Instability of Radially-Symmetric Spikes in Systems with a Conserved Quantity

  • Alin Pogan
  • Arnd Scheel
Chapter
Part of the Fields Institute Communications book series (FIC, volume 64)

Abstract

We show that radially symmetric spikes are unstable in a class of reaction-diffusion equations coupled to a conservation law.

Notes

Acknowledgements

The authors gratefully acknowledge support by the National Science Foundation under grant NSF-DMS-0806614.

Received 1/9/2010; Accepted 6/27/2010

References

  1. [1].
    G. Caginalp, An analysis of a phase field model of a free boundary. Arch. Ration. Mech. Anal. 92, 205–245 (1986)MathSciNetCrossRefGoogle Scholar
  2. [2].
    E.N. Dancer, Real analyticity and non-degeneracy. Math. Ann. 325, 369–392 (2003)MathSciNetCrossRefGoogle Scholar
  3. [3].
    D. Henry, Geometric Theory of Semilinear Parabolic Equations. Lecture Notes in Mathematics, vol. 840 (Springer, New York, 1981)CrossRefGoogle Scholar
  4. [4].
    R. Hempel, A. Hinz, H. Kalf, On the essential spectrum of Schrödinger operators with spherically symmetric potentials. With a comment by J. Weidmann, Math. Ann. 277, 197–211 (1987)Google Scholar
  5. [5].
    Y. Kabeya, K. Tanaka, Uniqueness of positive radial solutions of semilinear elliptic equations in \({\mathbb{R}}^{N}\) and Seres’s non-degeneracy condition. Comm. Partial Diff. Eq. 24(3–4), 563–598 (1999)Google Scholar
  6. [6].
    E. Keller, L. Segel, Initiation of slime mold aggregation viewed as an instability. J. Theor. Biol. 26, 399–415 (1970)CrossRefGoogle Scholar
  7. [7].
    A. Lunardi, Analytic Semigroups and Optimal Regularity in Parabolic Problems (Birkhäuser, Basel, 1995)zbMATHGoogle Scholar
  8. [8].
    W.M. Ni, I. Takagi, Locating the peaks of least-energy solutions to a semilinear Neumann problem. Duke Math. J. 70, 247–281 (1993)MathSciNetCrossRefGoogle Scholar
  9. [9].
    F.W.J. Olver, Asymptotics and Special Functions (Academic, New York, 1974)zbMATHGoogle Scholar
  10. [10].
    K.J. Palmer, Exponential dichotomies and transversal homoclinic points. J. Diff. Eq. 55, 225–256 (1984)MathSciNetCrossRefGoogle Scholar
  11. [11].
    K.J. Palmer, Exponential dichotomies and Fredholm operators. Proc. Amer. Math. Soc. 104, 149–156 (1988)MathSciNetCrossRefGoogle Scholar
  12. [12].
    P. Polacik, Morse indices and bifurcations of positive solutions of \(\Delta u + f(u) = 0\) on \({\mathbb{R}}^{N}\). Indiana Univ. Math. J. 50, 1407–1432 (2001)MathSciNetCrossRefGoogle Scholar
  13. [13].
    A. Pogan, A. Scheel, Instability of Spikes in the Presence of Conservation Laws, Z. Angew. Math. Phys. 61, 979–998 (2010)MathSciNetCrossRefGoogle Scholar
  14. [14].
    A. Pogan, A. Scheel, Fredholm properties of radially symmetric, second order differential operators, Int. J. Dyn. Sys. Diff. Eqns., 3, 289–327 (2011)MathSciNetCrossRefGoogle Scholar
  15. [15].
    B. Sandstede, A. Scheel, Evans function and blow-up methods in critical eigenvalue problems. Discr. Cont. Dyn. Sys. 10, 941–964 (2004)MathSciNetCrossRefGoogle Scholar
  16. [16].
    B. Sandstede, A. Scheel, Relative Morse indices, Fredholm indices, and group velocities. Discr. Cont. Dynam. Syst., 20, 139–158 (2008)Google Scholar
  17. [17].
    B. Simon, Trace Ideals and Their Applications. Math. Surv. Monographs, vol. 120 (Amer. Math. Soc., Providence, RI, 2005)Google Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.School of MathematicsUniversity of MinnesotaMinneapolisUSA

Personalised recommendations